Lightning, Grant
- When
- August 22, 11:00 AM CST
- Where
- Grant County, Bloomington
- Deaths
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.868, -90.706 (the zone’s center; the record gives no point)
A man was struck by lightning and killed while in a cornfield.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A man was struck by lightning and killed while in a cornfield.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 22, 2:16 AM CST, 8 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 316 AM CDT WED AUG 22 2001 CONCERNS FOCUSED PRIMARILY ON THUNDERSTORMS EXITING THIS MORNING... THEN IF ADDITIONAL CONVECTIVE DEVELOPMENT OCCURS AGAIN TODAY. IN ADDITION...THERE LOOKS TO BE A POTENTIAL FOR FOG TONIGHT INTO THURSDAY MORNING. RADAR AND SATELLITE IMAGERY INDICATED MCS ONGOING OVER THE FORECAST AREA EARLY THIS MORNING. SOME BACK-BUILDING OCCURRING AS 40KT LOW LEVEL JET CONTINUES INTERCEPTING WARM FRONT...WHICH WAS LOCATED FROM NORTHWEST IL INTO NORTHERN IOWA. FURTHER NORTH...COLD FRONT EXTENDED FROM NORTHWEST CORNER OF MN ACROSS THE NORTHERN PLAINS. HEAVIEST RAINFALL OVERNIGHT HAS OCCURRED FURTHER NORTH THAN ETA MODEL FORECAST IN PREVIOUS MODELS RUNS. APPEARS THE ETA MAY STILL BE TOO FAR SOUTH WITH HEAVIEST RAINFALL THROUGH MID MORNING. ALL MODELS INDICATED LOW LEVEL JET WILL VEER THIS MORNING...WHILE MOISTURE TRANSPORT SHIFTS TOWARD SOUTHEAST WI AND NORTHERN IL. AS A RESULT... MCS EXPECTED TO EXIT THIS MORNING...SO PLAN TO WORD APPROPRIATE ZONES ACCORDINGLY. NEXT QUESTION IS WHETHER THERE WILL BE REDEVELOPMENT OF CONVECTION AGAIN TODAY. THE MODELS SHOWED THE FRONT TO OUR SOUTH GRADUALLY SINKS SOUTHWARD...WHILE NEXT BOUNDARY TO OUR NORTH MOVES IN THIS AFTERNOON. IN FACT...ETA MODEL SHOWED LIFTED INDICES OF MINUS 6... CAPES OF 1000-2000 J/KG...AND WEAK CONVERGENCE IN THE LOW LEVELS ALONG THIS BOUNDARY THIS AFTERNOON. MODELS DONT PRODUCE ANY QPF... BUT WITH DECENT INSTABILITY ANTICIPATED...PREFER TO RETAIN CHANCE OF THUNDERSTORMS AS IN CURRENT FORECAST. BY THIS EVENING...THUNDERSTORM CHANCES SHOULD BE OVER WITH...THEN ATTENTION TURNS TO FOG POTENTIAL. MODELS SHOWED WINDS WILL BE LIGHT AND THERE WILL BE ABUNDANT LOW LEVEL MOISTURE LEFT BEHIND FROM RECENT RAINS. RESULT SHOULD BE AREAS OF FOG ACROSS THE ENTIRE FORECAST AREA...WHICH WOULD PROBABLY LAST INTO THURSDAY MORNING BEFORE DISSIPATING. PLAN TO ADD MENTION OF FOG IN ALL ZONES AS A RESULT. TEMPERATURES ONCE AGAIN PROBLEMATIC FOR TODAY WITH FWC AND MAV GUIDANCE AT ODDS. MAV GENERALLY WARMER BY ABOUT 5F DEGREES THAN FWC. ONCE THE MCS EXITS THIS MORNING...THERE SHOULD BE AMPLE SUNSHINE FOR DECENT HEATING DURING THE DAY. THEREFORE...PREFER TO RAISE MAXIMUM TEMPERATURES CLOSER TO MAV GUIDANCE IN SOME ZONES. FORECAST TEMPERATURES APPEAR IN GOOD SHAPE FOR TONIGHT AND THURSDAY. COORDINATED WITH DVN. .LSE...NONE. THOMPSON
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-230000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1200 PM CDT WED AUG 22 2001 HAZARD - STRONG THUNDERSTORMS. TIMING - THIS AFTERNOON AND EVENING. LOCATION - SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WESTERN AND CENTRAL WISCONSIN. DISCUSSION - THUNDERSTORMS PRODUCING HEAVY DOWNPOURS FROM THIS MORNING WILL CONTINUE TO DISSIPATE EARLY THIS AFTERNOON. HOWEVER...THE LOW PRESSURE CENTER IN NORTHEAST IOWA AND ACCOMPANYING FRONTAL BOUNDARY RESPONSIBLE FOR THE STORMS WILL WAVER OVER NORTHERN IOWA AND NORTHERN ILLINOIS. AS A RESULT...MORE STORMS MAY FIRE AROUND THIS BOUNDARY LATER THIS AFTERNOON. ELSEWHERE...SOME AFTERNOON SUN WILL WORK ON AMPLE LOW AND MID LEVEL INSTABILITY TO TRIGGER SCATTERED SHOWERS AND STORMS ALSO THIS AFTERNOON. BETTER CHANCES FOR THESE POP-UP STORMS WILL BE AFTER 3 PM. HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS...BUT IS NOT EXPECTED TO REACH SEVERE CRITERIA AT THIS TIME. HEAVY DOWNPOURS WILL ALSO BE POSSIBLE. SPOTTER INFORMATION - SPOTTER ACTIVATION IS CURRENTLY NOT ANTICIPATED...BUT STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST INFORMATION. RIECK
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Grant | 2001-08-22 | 34 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263537.